Antibiotic-associated psychosis during treatment of urinary tract infections: A systematic review

Safinaz Mostafa, Brian J. Miller

Research output: Contribution to journalReview article

9 Citations (Scopus)

Abstract

There have been a number of case reports of antibiotic-associated psychosis in the literature that have not been systematically reviewed. Urinary tract infections (UTIs) are among the most common bacterial infections and have also been associated with acute psychosis. We performed a systematic review of cases of antibiotic-associated acute psychosis during treatment of a UTI and evaluated the strength of the association for each case. We identified reports by searching PubMed, PsychINFO, and Web of Knowledge, and the reference lists of identified reports. We systematically evaluated the quality of the causal relationship between antibiotic treatment of UTI and psychosis. Fourteen articles (describing 15 different cases) met the inclusion criteria. The primary findings were as follows: (1) a majority (60%) of reported cases were "highly suggestive" of a potential causal relationship between antibiotic treatment and psychosis, including 3 cases with a recurrence of psychosis after rechallenge with the same antibiotic; (2) 3 different classes of antibiotics were implicated in this association, including fluoroquinolones, penicillins, and trimethoprim-sulfamethoxazole; (3) for most of the reported cases, both the onset and resolution of psychosis occurred within 1 week of initiation and discontinuation of the antibiotic, respectively; (4) approximately half of the cases did not require treatment with antipsychotics; and (5) affected men were significantly more likely to have a psychiatric history. Our findings suggest that acute psychosis is a potential adverse effect of antibiotic treatment of UTI, although the mechanism(s) underlying this association remains unclear.

Original languageEnglish (US)
Pages (from-to)483-490
Number of pages8
JournalJournal of Clinical Psychopharmacology
Volume34
Issue number4
DOIs
StatePublished - Aug 2014

Fingerprint

Urinary Tract Infections
Psychotic Disorders
Anti-Bacterial Agents
Therapeutics
Fluoroquinolones
Sulfamethoxazole Drug Combination Trimethoprim
Bacterial Infections
PubMed
Penicillins
Antipsychotic Agents
Psychiatry
Recurrence

Keywords

  • antibiotics
  • cystitis
  • psychotic disorders
  • urinary tract infection

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Pharmacology (medical)

Cite this

Antibiotic-associated psychosis during treatment of urinary tract infections : A systematic review. / Mostafa, Safinaz; Miller, Brian J.

In: Journal of Clinical Psychopharmacology, Vol. 34, No. 4, 08.2014, p. 483-490.

Research output: Contribution to journalReview article

@article{80ca9d1496c04835a2ff9fc8d306b9ab,
title = "Antibiotic-associated psychosis during treatment of urinary tract infections: A systematic review",
abstract = "There have been a number of case reports of antibiotic-associated psychosis in the literature that have not been systematically reviewed. Urinary tract infections (UTIs) are among the most common bacterial infections and have also been associated with acute psychosis. We performed a systematic review of cases of antibiotic-associated acute psychosis during treatment of a UTI and evaluated the strength of the association for each case. We identified reports by searching PubMed, PsychINFO, and Web of Knowledge, and the reference lists of identified reports. We systematically evaluated the quality of the causal relationship between antibiotic treatment of UTI and psychosis. Fourteen articles (describing 15 different cases) met the inclusion criteria. The primary findings were as follows: (1) a majority (60{\%}) of reported cases were {"}highly suggestive{"} of a potential causal relationship between antibiotic treatment and psychosis, including 3 cases with a recurrence of psychosis after rechallenge with the same antibiotic; (2) 3 different classes of antibiotics were implicated in this association, including fluoroquinolones, penicillins, and trimethoprim-sulfamethoxazole; (3) for most of the reported cases, both the onset and resolution of psychosis occurred within 1 week of initiation and discontinuation of the antibiotic, respectively; (4) approximately half of the cases did not require treatment with antipsychotics; and (5) affected men were significantly more likely to have a psychiatric history. Our findings suggest that acute psychosis is a potential adverse effect of antibiotic treatment of UTI, although the mechanism(s) underlying this association remains unclear.",
keywords = "antibiotics, cystitis, psychotic disorders, urinary tract infection",
author = "Safinaz Mostafa and Miller, {Brian J.}",
year = "2014",
month = "8",
doi = "10.1097/JCP.0000000000000150",
language = "English (US)",
volume = "34",
pages = "483--490",
journal = "Journal of Clinical Psychopharmacology",
issn = "0271-0749",
publisher = "Lippincott Williams and Wilkins",
number = "4",

}

TY - JOUR

T1 - Antibiotic-associated psychosis during treatment of urinary tract infections

T2 - A systematic review

AU - Mostafa, Safinaz

AU - Miller, Brian J.

PY - 2014/8

Y1 - 2014/8

N2 - There have been a number of case reports of antibiotic-associated psychosis in the literature that have not been systematically reviewed. Urinary tract infections (UTIs) are among the most common bacterial infections and have also been associated with acute psychosis. We performed a systematic review of cases of antibiotic-associated acute psychosis during treatment of a UTI and evaluated the strength of the association for each case. We identified reports by searching PubMed, PsychINFO, and Web of Knowledge, and the reference lists of identified reports. We systematically evaluated the quality of the causal relationship between antibiotic treatment of UTI and psychosis. Fourteen articles (describing 15 different cases) met the inclusion criteria. The primary findings were as follows: (1) a majority (60%) of reported cases were "highly suggestive" of a potential causal relationship between antibiotic treatment and psychosis, including 3 cases with a recurrence of psychosis after rechallenge with the same antibiotic; (2) 3 different classes of antibiotics were implicated in this association, including fluoroquinolones, penicillins, and trimethoprim-sulfamethoxazole; (3) for most of the reported cases, both the onset and resolution of psychosis occurred within 1 week of initiation and discontinuation of the antibiotic, respectively; (4) approximately half of the cases did not require treatment with antipsychotics; and (5) affected men were significantly more likely to have a psychiatric history. Our findings suggest that acute psychosis is a potential adverse effect of antibiotic treatment of UTI, although the mechanism(s) underlying this association remains unclear.

AB - There have been a number of case reports of antibiotic-associated psychosis in the literature that have not been systematically reviewed. Urinary tract infections (UTIs) are among the most common bacterial infections and have also been associated with acute psychosis. We performed a systematic review of cases of antibiotic-associated acute psychosis during treatment of a UTI and evaluated the strength of the association for each case. We identified reports by searching PubMed, PsychINFO, and Web of Knowledge, and the reference lists of identified reports. We systematically evaluated the quality of the causal relationship between antibiotic treatment of UTI and psychosis. Fourteen articles (describing 15 different cases) met the inclusion criteria. The primary findings were as follows: (1) a majority (60%) of reported cases were "highly suggestive" of a potential causal relationship between antibiotic treatment and psychosis, including 3 cases with a recurrence of psychosis after rechallenge with the same antibiotic; (2) 3 different classes of antibiotics were implicated in this association, including fluoroquinolones, penicillins, and trimethoprim-sulfamethoxazole; (3) for most of the reported cases, both the onset and resolution of psychosis occurred within 1 week of initiation and discontinuation of the antibiotic, respectively; (4) approximately half of the cases did not require treatment with antipsychotics; and (5) affected men were significantly more likely to have a psychiatric history. Our findings suggest that acute psychosis is a potential adverse effect of antibiotic treatment of UTI, although the mechanism(s) underlying this association remains unclear.

KW - antibiotics

KW - cystitis

KW - psychotic disorders

KW - urinary tract infection

UR - http://www.scopus.com/inward/record.url?scp=84903752433&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84903752433&partnerID=8YFLogxK

U2 - 10.1097/JCP.0000000000000150

DO - 10.1097/JCP.0000000000000150

M3 - Review article

C2 - 24911441

AN - SCOPUS:84903752433

VL - 34

SP - 483

EP - 490

JO - Journal of Clinical Psychopharmacology

JF - Journal of Clinical Psychopharmacology

SN - 0271-0749

IS - 4

ER -